Tennessee, 2014

Damaging Winds and Lightning Strike in Tennessee, August 23, 2014

August 23, 2014 · NWS OHX · 6 events in 5 counties and zones

Scattered showers and thunderstorms affected central and northern parts of Middle Tennessee during the afternoon and evening hours on August 23. Several reports of wind and lightning damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms affected central and northern parts of Middle Tennessee during the afternoon and evening hours on August 23. Several reports of wind and lightning damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 23, 2:03 PM CST, 2 minutes earlier.

Area forecast discussion, Aug 23, 2:03 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
303 PM CDT SAT AUG 23 2014

.DISCUSSION...
EXTENSIVE CLOUDS THIS MORNING GAVE WAY TO PCLOUDY/MSUNNY SKIES
THIS AFTERNOON ALONG WITH ISOLATED SHOWERS/STORMS. SFC DEWPOINTS
ARE A COUPLE DEGREES HIGHER THAN 24 HOURS AGO...AND WITH AIR TEMPS
MAINLY IN THE 90S...HEAT INDEX VALUES SO FAR THIS AFTERNOON HAVE
BEEN IN THE 99 TO 105 RANGE ACROSS ALL OF MIDDLE TN EXCEPT FOR
THE EAST THIRD/PLATEAU.

SHORT WAVE THAT HELPED TRIGGER MCS LAST NIGHT OVER THE NORTHERN
PLAINS WAS STILL GOING STRONG THIS AFTERNOON AS IT CRESTED THE H5
RIDGE AXIS THAT EXISTS ALONG THE MS RIVER VALLEY. WILL KEEP CHC
POPS IN FORECAST FOR MOST AREAS ALL NIGHT TONIGHT TO ACCOUNT FOR
LEFTOVER EVENING CONVECTION PLUS POTENTIAL FOR MCS REMNANTS TO
APPROACH FROM THE NORTH. WITH H5 RIDGE AXIS TO OUR WEST...STORMS
IN OUR AREA WILL MOVE TO THE SOUTH AT 10 TO 15 MPH.

H5 PATTERN WILL NOT CHANGE TOO MUCH SUNDAY OR MONDAY AS RIDGE AXIS
REMAINS TO OUR WEST WITH LIGHT NORTHERLY FLOW ALOFT. THIS
FLOW...COMBINED WITH VERY RICH MOISTURE AND STRONG INSOLATION
SHOULD RESULT IN TWO MORE DAYS LIKE TODAY...IE...HOT/HUMID WITH
20 TO 30 PERCENT POPS. TEMPS AND HUMIDITY WILL STAY HIGH ENOUGH
ON SUNDAY FOR CONTINUED BORDERLINE HEAT ADVISORY SO WILL EXTEND
THE ADVY UNTIL 02Z MONDAY. TEMPS SHOULD EDGE SLIGHTLY LOWER ON
MONDAY SO NO NEED TO EXTEND THE ADVY THAT FAR.

EXPECT SUBTLE CHANGES IN THE H5 PATTERN BY MIDWEEK AS RIDGE AXIS
BECOMES ORIENTED ALONG THE OH VALLEY RATHER THAN THE MS VALLEY.
THIS WILL SHUT OFF THE NORTHERLY MID LEVEL FLOW OVER MID TN AND
REDUCE OUR RAIN CHANCES FOR TUESDAY AND WEDNESDAY. TEMPS AND
DEWPOINTS SHOULD BE SLIGHTLY LOWER THAN CURRENT NUMBERS...BUT IT
WILL STILL BE HOT AND HUMID.

BOTH EXTENDED MODELS SHOW POTENTIAL FOR H5 WEAK TROF TO MOVE FROM
THE WESTERN U.S. TOWARD THE EASTERN U.S. DURING THE LATTER PART OF
NEXT WEEK. THIS SHOULD ALLOW TEMPS TO GRADUALLY LOWER TO NEAR
AVERAGE LEVELS FOR LATE AUGUST WHILE ALSO PROVIDING A SLIGHT
CHANCE FOR AFTERNOON/EVENING STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      75  95  73  92 /  30  30  30  30
CLARKSVILLE    73  95  71  93 /  30  30  20  30
CROSSVILLE     71  88  68  84 /  40  40  40  30
COLUMBIA       72  96  73  93 /  30  30  30  30
LAWRENCEBURG   72  96  72  92 /  20  30  20  30
WAVERLY        73  96  72  94 /  20  30  20  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT SUNDAY FOR TNZ005>009-023>030-
056>064-075-077-093>095.

&&

49
Hazardous weather outlook, Aug 23, 4:40 AM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
540 AM CDT SAT AUG 23 2014

TNZ005>009-023>030-056>064-075-077-093>095-241045-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-HOUSTON-HUMPHREYS-
DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-PERRY-HICKMAN-
LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-BEDFORD-
COFFEE-WAYNE-LAWRENCE-GILES-
540 AM CDT SAT AUG 23 2014

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

HEAT AND HUMIDITY WILL PUSH HEAT INDICES UP INTO THE 100 TO 105
RANGE THIS AFTERNOON.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TNZ010-011-031>034-065-066-078>080-241045-
CLAY-PICKETT-JACKSON-PUTNAM-OVERTON-FENTRESS-WHITE-CUMBERLAND-
WARREN-GRUNDY-VAN BUREN-
540 AM CDT SAT AUG 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

A FEW STORMS THUNDERSTORMS ARE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

07

The radar

The Ft Campbell radar (KHPX), 37 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Robertson

When
August 23, 2:05 PM CST to 2:10 PM CST
Where
Robertson County, 1.83 mi NW of Sandy Spgs to 2.47 mi SSE of Sandy Spgs
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.465, -87.047

A three mile long path of wind damage struck southwest Robertson County west of Coopertown. A few trees were blown down on Heads Church Road and more trees and power lines were blown down on Gause Road with several falling on cars and homes. Three tobacco barns were destroyed and another suffered partial roof loss. One home lost shingles and a pontoon boat was flipped over.

Thunderstorm Wind, Sumner

When
August 23, 3:52 PM CST
Where
Sumner County, Hendersonville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.280, -86.620

Trees and power lines were blown down in Hendersonville.

Lightning, Davidson

When
August 23, 4:10 PM CST
Where
Davidson County, 1.88 mi N of Wrencoe
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.047, -86.694

Lightning struck a tree and knocked it down onto a car on Janice Drive.

Thunderstorm Wind, Hickman

When
August 23, 4:15 PM CST
Where
Hickman County, Centerville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
35.780, -87.470

A building on the square in Centerville received roof damage.

Thunderstorm Wind, Davidson

When
August 23, 4:15 PM CST
Where
Davidson County, 1.78 mi SSW of Antioch
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.047, -86.684

Numerous trees and large branches were blown down, a flag pole was bent, and a stop sign was snapped in half at the Brentridge Apartments on Bell Road in Antioch.

Thunderstorm Wind, Williamson

When
August 23, 4:28 PM CST
Where
Williamson County, 2.8 mi E of Reeds Store
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.720, -86.720

Trees up to 60 feet tall were reportedly blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534757, 534758, 534759, 534760, 534761, 534762.